Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 29, 2016, 3:49 PM MST for Coconino County, Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 3:49 PM MST (22:49 UTC)
- Expired
- Jul 29, 2016, 4:15 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 30 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 3137 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WUUS55 KFGZ 292249 SVRFGZ AZC005-007-292315- /O.NEW.KFGZ.SV.W.0019.160729T2249Z-160729T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 349 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 349 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER KOHLS RANCH...OR 13 MILES EAST OF PAYSON...AND MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH... CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND... SHARP CREEK CAMPGROUND... BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND. THIS INCLUDES STATE ROUTE 260 BETWEEN MILE MARKERS 258 AND 274. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3439 11107 3428 11098 3418 11117 3432 11128 TIME...MOT...LOC 2249Z 056DEG 6KT 3431 11110 $$ JJ
1 follow-up statement
484
WWUS55 KFGZ 292300
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI JUL 29 2016
AZC005-292308-
/O.CAN.KFGZ.SV.W.0019.000000T0000Z-160729T2315Z/
COCONINO AZ-
400 PM MST FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3436 11113 3426 11101 3418 11117 3432 11128
3435 11120
TIME...MOT...LOC 2258Z 058DEG 7KT 3430 11113
$$
AZC007-292315-
/O.CON.KFGZ.SV.W.0019.000000T0000Z-160729T2315Z/
GILA AZ-
400 PM MST FRI JUL 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL GILA COUNTY...
AT 358 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER TONTO VILLAGE...OR 12 MILES EAST OF
PAYSON...MOVING SOUTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...KOHLS RANCH...MEAD RANCH...
PONDEROSA CAMPGROUND AND BEAR FLAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3436 11113 3426 11101 3418 11117 3432 11128
3435 11120
TIME...MOT...LOC 2258Z 058DEG 7KT 3430 11113
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:53 AM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 29, 9:53 AM MST, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 953 AM MST FRI JUL 29 2016 .SYNOPSIS...Expect a cooling trend and increasing chances for showers and thunderstorms heading into the weekend. The best chance for heavy rain and a few strong storms will be south of Flagstaff today. && .UPDATE...High pressure is centered over southern NV/northwestern AZ today and will keep a general northwesterly mid level flow over Arizona. There is a significant moisture gradient in place between Flagstaff and Phoenix this morning differing by at least 1 inch of precipitable water. This moisture and instability south of the Mogollon Rim combined with a northerly component in the mid level flow will favor storms moving south of the Rim later this afternoon and evening into Yavapai/Gila counties. Enough instability is present in these areas to favor a few severe storms with large hail and strong winds possible, as well as local heavy rain with flash flooding also a possibility. && .PREV DISCUSSION /325 AM MST/...Significant storm activity continues over the Gulf of California tonight. A surge is underway in Yuma, with a steady seep of higher moisture values evident across the remainder of southern Arizona and the Imperial Valley. This was expected and this will pave the way for higher pops over the weekend and into next week. Moisture will be drawn northward each day, due to outflows and a trough passage well to our north that will improve streamlines. Heights fall each day as well, which will weaken the cap that has been in place for a few days. Naturally, added moisture will lead to more storms, which will lead to more cloud cover. Therefore, temperatures will begin to decline today, with 5 to 10 degrees of cooling over the weekend. && .AVIATION...For the 18z Package...Look for mainly VFR conditions over the next 24 hours. Scattered afternoon thunderstorms over the higher terrain from the Grand Canyon and Flagstaff southeast to the New Mexico border. Elsewhere...isolated storms. Showers and thunderstorms will diminish after sunset. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCS/Peterson AVIATION...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 29, 6:48 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 648 AM MST FRI JUL 29 2016 AZZ004>018-037>040-300515- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 648 AM MST FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT INCREASING THUNDERSTORM ACTIVITY TODAY...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM AND I-40 CORRIDOR. SOME STORMS IN YAVAPAI AND NORTHERN GILA COUNTIES MAY PRODUCE TORRENTIAL RAIN AND SOME HAIL LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT VERY ACTIVE CONDITIONS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...AS MUCH DEEPER MOISTURE MOVES INTO THE STATE. STORMS DURING THIS PERIOD MAY BE LONG-LIVED AND MAY BRING MODERATE TO HEAVY RAINFALL TO LARGER AREAS. SOME FLOODING IS POSSIBLE...WITH THE MOST LIKELY AREAS BEING IN YAVAPAI AND NORTHERN GILA COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 29, 12:50 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1250 PM MST FRI JUL 29 2016 AZZ012-015-292015- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- WESTERN MOGOLLON RIM AZ- 1250 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY UNTIL 115 PM MST... AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ANGELL...OR 16 MILES EAST OF FLAGSTAFF...MOVING SOUTH AT 15 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TWIN ARROWS...WINONA AND ANGELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3526 11146 3531 11128 3511 11116 3504 11139 TIME...MOT...LOC 1950Z 337DEG 15KT 3518 11133 MCS
Special weather statement, Jul 29, 3:28 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 328 PM MST FRI JUL 29 2016 AZZ016-018-292245- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 328 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND SOUTHEASTERN COCONINO COUNTIES UNTIL 345 PM MST... AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KOHLS RANCH...OR 14 MILES NORTHEAST OF PAYSON...MOVING SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND...BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND. LAT...LON 3439 11107 3428 11099 3423 11111 3436 11119 TIME...MOT...LOC 2228Z 060DEG 6KT 3432 11109 JJ
Special weather statement, Jul 29, 3:46 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 346 PM MST FRI JUL 29 2016 AZZ016-018-292315- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 346 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND SOUTHEASTERN COCONINO COUNTIES UNTIL 415 PM MST... AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TONTO VILLAGE...OR 12 MILES EAST OF PAYSON...MOVING SOUTHWEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TONTO VILLAGE...MEAD RANCH...MESA DEL CABA...HUNTER CREEK... KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND... BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3440 11113 3428 11098 3413 11118 3430 11132 TIME...MOT...LOC 2246Z 048DEG 7KT 3430 11113 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:12 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Jul 28, 5:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 28, 5:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Jul 28, 7:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Jul 29, 12:50 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 29, 3:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 25 min |
| Jul 29, 3:28 PM MST | Special Weather Statement | FGZ | 17 min | |
| Jul 29, 3:46 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 29, 4:10 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Jul 29, 4:16 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 29 min |
| Jul 29, 4:32 PM MST | Flash Flood Warning | FGZ | Gila | 118 min |
| Jul 29, 4:35 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 25 min |
| Jul 29, 4:45 PM MST | Special Weather Statement | FGZ | Gila | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.